rss
BMJ Case Reports 2009; doi:10.1136/bcr.09.2008.0964
  • Reminder of important clinical lesson

Capecitabine induced acute coronary syndrome

  1. Lisa Tze Mei Yung,
  2. William Arthur McCrea
  1. Great Western Hospital, Marlborough Road, Swindon, SN3 6BB, UK
  1. Lisa Tze Mei Yung, tml_yung{at}hotmail.com
  • Published 14 April 2009

Summary

Capecitabine is an oral chemotherapeutic agent recommended by the National Institute for Clinical Excellence as first line treatment for metastatic bowel cancer and second line for breast cancer. With the increasing prevalence and diagnosis of these common malignancies, it is essential that physicians are made aware of the rare, but potentially fatal, cardiac effects of capecitabine. This case report demonstrates a typical presentation of suspected acute coronary syndrome with associated ECG changes in a patient who had started capecitabine 2 days before admission. His troponin was mildly elevated and his ECGs resolved on discontinuation of the drug, but a positive exercise tolerance test precipitated coronary angiography; which was essentially normal, as was his echocardiogram and computed tomography scan. Previous literature has highlighted potential cardiac complications of a similar chemotherapeutic agent 5-fluorouracil, which is the active metabolite present in capecitabine. The possible presentations, complications and clinical management are discussed in this case report.

Footnotes

  • Competing interests: none.

  • Patient consent: Patient/guardian consent was obtained for publication

Register for free content

The full text of all Editor's Choice articles and summaries of every article are free without registration

The full text of Images in ... articles are free to registered users

Only fellows can access the full text of case reports (apart from Editor's Choice) - become a fellow today, or encourage your institution to, so that together we can grow and develop this resource

Don't forget to sign up for content alerts so you keep up to date with all the case reports as they are published, and let us know what you think by commenting on the Editor's blog

Navigate This Article